Alert archive / New York / Special Weather Statements in 2012
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jul 27, 2012, 3:22 PM EDT for Chautauqua County, New York. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2012, 3:22 PM EDT (19:22 UTC)
- Expired
- Jul 27, 2012, 4:15 PM EDT
- In force
- 53 min
- Issued by
- NWS Buffalo, NY
County Chautauqua County, NY
The radar
The Buffalo radar (KBUF), 112 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 224 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 670 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
429 WWUS81 KBUF 271922 SPSBUF SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 322 PM EDT FRI JUL 27 2012 NYZ019-020-272015- CATTARAUGUS NY-CHAUTAUQUA NY- 322 PM EDT FRI JUL 27 2012 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED 16 MILES SOUTHWEST OF LAKEWOOD...AND MOVING NORTHEAST AT 20 MPH. THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LAT...LON 4200 7964 4221 7930 4204 7889 4200 7928 JM
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 27, 1:48 PM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 27, 1:48 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 148 PM EDT FRI JUL 27 2012 .SYNOPSIS... THE COLD FRONT THAT BROUGHT SHOWERS AND SCATTERED THUNDERSTORMS TO THE AREA THURSDAY WILL DROP SOUTH INTO PENNSYLVANIA TODAY. MOIST AND SOMEWHAT UNSTABLE AIR LINGERING BEHIND THE FRONT WILL BRING A CHANCE FOR A FEW MORE SHOWERS TODAY AND SATURDAY. HIGH PRESSURE BUILDING SOUTH FROM ONTARIO WILL BRING DRY WEATHER AND WARMER TEMPERATURES ON SUNDAY. && .NEAR TERM /THROUGH TONIGHT/... WHILE THE VAST MAJORITY OF WESTERN NEW YORK WILL EXPERIENCE RAIN FREE WEATHER THIS AFTERNOON...AND INCREASINGLY UNSTABLE AIRMASS WILL SUPPORT THE CHANCE FOR SOME WIDELY SEPARATED SHOWERS AND THUNDERSTORMS FOR SITES SOUTH OF BUFFALO...BATAVIA AND CANANDAIGUA. MEANWHILE...CLOUDS WILL BE RATHER ABUNDANT THIS AFTERNOON AS A WEALTH OF LOW LEVEL MOISTURE WILL BE LIFTED BY A LIGHT NORTHERLY UPSLOPE FLOW. SKIES ACROSS THE NORTH COUNTRY AND LAKE ONTARIO BORDERING COUNTIES WILL BE PARTLY SUNNY...WITH INCREASING CLOUDS FURTHER SOUTH ACROSS THE FINGER LAKES AND BULK OF THE SRN TIER. TEMPERATURES WILL TOP OUT BETWEEN 75 AND 80 FOR MOST SITES...WITH THE HUMID AIRMASS WILL MAKING IT FEEL A LITTLE MORE SULTRY. FOR TONIGHT...A VIGOROUS SHORTWAVE WILL MAKE ITS WAY FROM LOWER MICHIGAN TO THE LOWER GREAT LAKES. AS THIS FEATURE ENCOUNTERS A RELATIVELY UNSTABLE AIRMASS (ELEVATED CAPES ARND 500 J/KG)...MORE WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE. ANY SUCH CONVECTION SHOULD BE SLOW MOVING THOUGH...ESPECIALLY FOR ACTIVITY NORTH OF THE SRN TIER AS THE MEAN FLOW THROUGH 15K FT WILL <15 KTS. THE PCPN WILL CERTAINLY BE BENEFICIAL FOR THE REGION. WHILE NOT AS MUGGY AS LAST NIGHT...TONIGHTS LOWS WILL GENERALLY BE IN THE MID 60S. SITES ACROSS THE SRN TIER THOUGH SHOULD BE ABLE TO SETTLE INTO THE UPPER 50S TO LOWER 60S. && .SHORT TERM /SATURDAY THROUGH SUNDAY/... WATER VAPOR LOOP THIS MORNING CLEARLY REVEALING A VIGOROUS SHORTWAVE OVER WESTERN LAKE SUPERIOR/NORTHERN WISCONSIN. THIS UPPER WAVE WILL CONTINUE TO DIVE SOUTHEAST REACHING THE LOWER GREAT LAKES BY EARLY SATURDAY. ALTHOUGH THE SHORTWAVE IS FORECAST TO WEAKEN AS IT MAKES ITS WAY ACROSS THE REGION SATURDAY...IT WILL GET A BOOST FROM DAYTIME HEATING. MODEL SOUNDINGS SUPPORTING SURFACE BASED CAPES NEARING 1000 J/K...THEREFORE SHOULD SEE AT LEAST SCATTERED CONVECTION DEVELOP. SEVERE THREAT LOOKS LIMITED WITH ONLY MARGINAL INSTABILITY AND RELATIVELY WEAK WIND FIELDS. TEMPERATURES LOOK SEASONABLE...WITH SOME BREAKS OF SUN HIGHS SHOULD RISE INTO THE UPPER 70S TO LOWER 80S. ONCE THE SHORTWAVE DEPARTS THE REGION...AN EXPANSIVE HIGH PRESSURE SYSTEM WILL BUILD IN BEHIND IT...PROVIDING FAIR WEATHER FOR THE END OF THE WEEKEND. PLENTY OF SUNSHINE SUNDAY SHOULD BOOST TEMPERATURES INTO THE LOWER TO MID 80S. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... THE PERIOD WILL START OFF WITH HIGH PRESSURE ACROSS THE REGION FOR SUNDAY NIGHT AND MONDAY...WITH CONTAINED FAIR WEATHER. AFTER THIS...A BROAD UPPER TROF WILL SLOWLY APPROACH FROM THE UPPER LAKES...AND GRADUALLY BUILD ACROSS THE REGION MID-WEEK. THE 12Z GFS/GGEM/00Z EUROPEAN ALL SHOW THIS PATTERN...SLOWING AND DEEPENING THIS TROF AS IT MOVES ACROSS NEW ENGLAND. ITS SOURCE DOES NOT APPEAR TO BE PARTICULARLY MOIST...SO DO NOT EXPECT A SOAKING RAINFALL FROM THIS...BUT THE SHORTWAVE SHOULD BE AMPLE TO BRING PERIODIC RAIN SHOWERS AND THUNDERSTORMS. OUTSIDE OF DIURNAL INFLUENCES ITS HARD TO PINPOINT THE BEST CHANCE FOR SHOWERS...THOUGH THE TROF WILL GRADUALLY SHIFT FROM WEST TO EAST. TEMPERATURES LOOK TO BE WARMEST ON MONDAY...WITH THE HIGH IN CONTROL MORE SUN SHOULD ALLOW FOR TEMPERATURES TO RISE INTO THE LOWER TO MID 80S. AFTER THIS...TEMPERATURES WILL DEPEND ON CLOUD COVER WHICH SHOULD BE VARIABLE BUT MORE CLOUDS THEN SUN. EXPECT HIGHS TO GENERALLY BE IN THE LOWER 80S...THOUGH THESE COULD VARY A BIT. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... VFR CONDITIONS WILL BE FOUND ACROSS THE REGION FOR THE REMAINDER OF THE AFTERNOON...ALTHOUGH CONVECTION JUST SOUTH OF THE PENNSYLVANIA BORDER COULD EXPAND NORTHWARDS ACROSS PARTS OF THE SRN TIER. THIS COULD IMPACT TRAFFIC FOR KJHW...BUT MORE LIKELY FURTHER EAST FOR SITES LIKE KELZ AND OTHER SMALLER AIR FIELDS. A VIGOROUS SHORT WAVE OVER LOWER MICHIGAN WILL THEN SWING ACROSS OUR REGION TONIGHT...AND THIS COULD TOUCH OFF MORE WIDESPREAD SHOWERS AND THUNDERSTORMS. CIGS/VSBYS WILL GENERALLY REMAIN AT VFR LEVELS... ALTHOUGH MVFR CIGS COULD REDEVELOP ACROSS THE SRN TIER. ANY CONVECTION MAY ALSO BE ACCOMPANIED BY MVFR CONDITIONS. THE SHORTWAVE WILL SLOWLY LIFT OUT OF THE REGION DURING THE DAY SATURDAY. SOME SITES COULD EXPERIENCE SOME LEFTOVER SHOWERS OR THUNDERSTORMS WITH MVFR CIGS DURING THE MORNING...THEN IMPROVEMENT IS EXPECTED DURING THE COURSE OF THE AFTERNOON. OUTLOOK... SATURDAY NIGHT...VFR. SUNDAY AND MONDAY...VFR TUESDAY...MVFR/VFR IN CHC OF SHOWERS. && .MARINE... A WEAK COLD FRONT WILL CONTINUE TO DROP SOUTH ACROSS NEW YORK STATE TODAY...WHILE HIGH PRESSURE BUILDS EAST ACROSS ONTARIO AND SOUTHERN QUEBEC. THE RELATIVELY WEAK PRESSURE GRADIENT WILL KEEP WIND AND WAVES BELOW SCA CRITERIA TODAY INTO THE WEEKEND. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...TJP NEAR TERM...RSH SHORT TERM...TMA LONG TERM...APFFEL AVIATION...RSH MARINE...TJP
Hazardous weather outlook, Jul 27, 5:22 AM EDT, 10 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 522 AM EDT FRI JUL 27 2012 NYZ001>008-010>014-019>021-085-280930- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 522 AM EDT FRI JUL 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-280930- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 522 AM EDT FRI JUL 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Jul 27, 3:22 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 322 PM EDT FRI JUL 27 2012 NYZ019-020-272015- CATTARAUGUS NY-CHAUTAUQUA NY- 322 PM EDT FRI JUL 27 2012 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED 16 MILES SOUTHWEST OF LAKEWOOD...AND MOVING NORTHEAST AT 20 MPH. THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LAT...LON 4200 7964 4221 7930 4204 7889 4200 7928 JM
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 3:31 PM EDT | Special Weather Statement | BUF | Chautauqua | 59 min |
Nearby
Special Weather Statements in New York, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.